Submitted by Dr T on June 30, 2011 – 11:11am
They are very stiff feeling and painful when they swell. I am also getting small groups of spider veins on my feet and near my ankles. Sometimes there will just be a small puffy area (about the size of an apricot) near my ankles. On a side note, I recently dropped a can of soda on one of my feet and now it swells more than the other one (my doctor doesn’t seem to be worried about that, but I think it is a problem).
I am now 30 and getting tired of having this happen; it’s painful and looks gross. They doctors I have seen don’t seem to take my concerns seriously. They simply say there is nothing they can do. I am in relatively good health. I am 5’10” and 160 lbs. My blood-pressure is naturally low. I also take 112 mg of levothyroxine. I also only take the hydrochlorothiazide and lisinopril (separately) when the swelling occurs. Thank you
While the sunburn surely caused a local injury at the time, that injury should have healed a long time ago. Therefore it seems to me the cause of your edema has yet to be found. The most common local conditions that cause edema are varicose veins and thrombophlebitis (inflammation of the veins) of the deep veins of the legs. Problems with your heart, liver or kidneys may also cause peripheral edema. If blood tests have excluded your heart, liver and kidneys as a source for your edema, you need to look for local problems with either the veins or lymphatic system in your legs.
Lymphatic obstruction (Lymphedema) is caused by a blockage of the lymph vessels that drain fluid from tissues throughout the body and allow immune cells to travel where they are needed.
You can read more about pitting edema here:
You can read more about peripheral edema caused by Heart Failure here:
Your veins can be checked with an ultrasound exam, but an evaluation for lymphedema requires CT or MRI scan, even Lymphangiography.
It appears you need at least an ultrasound to look at the veins in your legs. Depending on the outcome, other tests may be necessary to find the appropriate treatment for you.
Hope this helps,